Alert archive / New York / Flash Flood Warnings in 2020
Flash Flood Warning 1, NWS Buffalo, NY
NWS Buffalo, NY issued this flash flood warning at Jun 2, 2020, 11:28 PM EDT for Erie County, Niagara County, New York. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2020, 11:28 PM EDT (03:28 UTC)
- Expired
- Jun 3, 2020, 2:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Erie County, NY, Niagara County, NY
The radar
The Buffalo radar (KBUF), 19 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 12:12 AM EDT | FLASH FLOOD | 2 Wnw Sloan, NY | SYCAMORE ST. AND WALDEN FLOODED WITH FOUR PEOPLE TRAPPED IN A CAR. |
| Jun 3, 12:22 AM EDT | FLASH FLOOD | Winchester, NY | EAST BOUND ON I-90 AT EXIT 51 FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 3.5 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1280 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 240 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
452
WGUS51 KBUF 030328
FFWBUF
NYC029-063-030630-
/O.NEW.KBUF.FF.W.0001.200603T0328Z-200603T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Buffalo NY
1128 PM EDT Tue Jun 2 2020
The National Weather Service in Buffalo has issued a
* Flash Flood Warning for...
Northern Erie County in western New York...
Southwestern Niagara County in western New York...
* Until 230 AM EDT.
* At 1127 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the Buffalo and Niagara Falls metro areas. Up to
1.5 inches of rain has already fallen in a very short period of
time. Flash flooding is expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Buffalo, Cheektowaga, Niagara Falls, West Seneca, North Tonawanda,
Lackawanna, Kenmore, Depew, Amherst and Tonawanda.
This includes Interstate 90 between exits 56 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4311 7906 4312 7907 4315 7904 4319 7882
4283 7856 4278 7885 4287 7892 4291 7890
4295 7892 4298 7900 4301 7902 4305 7900
4306 7900 4308 7908
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
Hitchcock1 follow-up statement
251
WGUS71 KBUF 030432
FFSBUF
Flash Flood Statement
National Weather Service Buffalo NY
1232 AM EDT Wed Jun 3 2020
NYC029-063-030630-
/O.CON.KBUF.FF.W.0001.000000T0000Z-200603T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Erie NY-Niagara NY-
1232 AM EDT Wed Jun 3 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM EDT FOR
NORTHEASTERN ERIE AND SOUTHWESTERN NIAGARA COUNTIES...
At 1230 AM EDT, Doppler radar indicated heavy rain from
thunderstorms has tapered off across the Buffalo and Niagara Falls
metro areas. Around 1.5 inches of rain fell in a short period of
time. Excessive runoff will continue to produce flash flooding.
Public and law enforcement report flooding ongoing across the City
of Buffalo.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Buffalo, Cheektowaga, Niagara Falls, West Seneca, North Tonawanda,
Lackawanna, Kenmore, Depew, Amherst and Tonawanda.
This includes Interstate 90 between exits 56 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4311 7906 4312 7907 4315 7904 4319 7882
4283 7856 4278 7885 4287 7892 4291 7890
4295 7892 4298 7900 4301 7902 4305 7900
4306 7900 4308 7908
FLASH FLOOD...RADAR INDICATED
$$
HitchcockWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 8:06 PM EDT, 3 hours 22 minutes earlier.
Area forecast discussion, Jun 2, 8:06 PM EDT, 3 hours 22 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 806 PM EDT Tue Jun 2 2020 .SYNOPSIS... A round of showers and thunderstorms may be locally severe late this evening over western New York with a second wave of showers and thunderstorms possible Wednesday morning. Generally dry conditions then follow with higher temperatures for the remainder of the work week. Unsettled and cooler conditions are likely this weekend. && .NEAR TERM /THROUGH WEDNESDAY NIGHT/... ...HEAVY RAIN AND STRONG THUNDERSTORMS POSSIBLE ACROSS WESTERN NY TONIGHT INTO WEDNESDAY MORNING... There will potentially be two MCS (or remnants of) which will impact the region tonight through Wednesday morning. SPC highlights a slight risk of severe weather with an initial wave late this evening, with hail and strong to damaging winds the primary threat. After this moves through there will be a break in the action late tonight, with only scattered showers. However, there is good agreement among mesoscale guidance that an MCS will move across far Western NY around daybreak Wednesday. Unlike the first wave, our region will be in the northern sector of this wave, which will limit the severe weather potential but increase the risk for heavy rain. Most likely timing is between 7 a.m. and 11 a.m. Otherwise, scattered showers and thunderstorms will develop Wednesday afternoon due to the combination of instability and the passage of a cold front. The vast majority of Wednesday night will be dry. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... Weak high pressure and dry weather to start the period. Unsettled with showers Friday afternoon and evening with potential frontal passage. General frontal speeds accepted from ECMWF. && .LONG TERM /SATURDAY THROUGH TUESDAY/... Most areas to be fair and dry with Canadian high gradually building across the region. 50/50 use of NBM and ECMWF. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... While VFR conditions will be in place throughout the region through midnight...showers and thunderstorms will become likely. This will especially be the case across the Finger Lakes and Eastern Lake Ontario region. Some of the storms in the Finger Lakes region could be strong to severe. In the wake of the showers and thunderstorms...cigs overnight are forecast to drop to IFR to MVFR levels at KJHW and KART. An area of moderate to heavy rain with embedded thunderstorms will then cross western New York Wednesday morning. IFR to MVFR conditions will accompany this area of unsettled weather. As we push through the midday...VFR flight conditions will return to the region. There will also be a brief window for some low level wind shear... mainly over the western counties...between about 03-06z. Outlook... Thursday...VFR. Friday through Saturday...Mainly VFR. A few showers possible. Sunday...VFR. && .MARINE... Choppy conditions will be found on Lake Erie for most of tonight...as moderate to fresh southwesterlies will be in place. Weaker winds will be noted on Lake Ontario. There will also be the risk for thunderstorms this evening...and again Wednesday morning. The latter will especially be the case for Lake Erie when the storms Wednesday morning could be strong. In the wake of a frontal passage Wednesday morning...moderate west to southwest winds will be found throughout the region. This will produce choppy conditions on the eastern half of Lake Ontario during the afternoon and evening...although SCA advisories are unlikely at this time. Weak high pressure crossing the Lower Great Lakes Thursday and Thursday night will support generally light winds and negligible waves. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Fries/RSH NEAR TERM...Apffel/RSH SHORT TERM...RSH LONG TERM...RSH AVIATION...RSH MARINE...RSH
Hazardous weather outlook, Jun 2, 1:52 PM EDT, 9 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 152 PM EDT Tue Jun 2 2020 NYZ001>003-010>014-019>021-085-031800- Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Livingston- Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie- 152 PM EDT Tue Jun 2 2020 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. A couple rounds of thunderstorms are expected tonight through early Wednesday morning. There is a slight risk that storms may contain strong, gusty winds and heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a slight risk that storms may contain strong, gusty winds and heavy rainfall Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004>008-031800- Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- 152 PM EDT Tue Jun 2 2020 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ043>045-063>065-SLZ022-024-031800- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River-Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 152 PM EDT Tue Jun 2 2020 This Hazardous Weather Outlook is for portions of Lake Ontario and Saint Lawrence River. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042-062-031800- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from the Niagara River to Hamlin Beach- 152 PM EDT Tue Jun 2 2020 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...This afternoon and tonight. A couple rounds of thunderstorms are expected tonight through early Wednesday morning. There is a slight risk that a few storms may contain strong, gusty winds and locally higher waves. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a slight risk that a few storms may contain strong, gusty winds and locally higher waves Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Apffel
In the hours before
Special weather statement, Jun 2, 9:05 PM EDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Buffalo NY
905 PM EDT Tue Jun 2 2020
NYZ001-002-010>012-085-030200-
Southern Erie-Wyoming-Orleans-Genesee-Niagara-Northern Erie-
905 PM EDT Tue Jun 2 2020
...STRONG THUNDERSTORMS COULD IMPACT THE REGION AFTER 10:30 pm...
At 902 PM EDT, a broken line of strong thunderstorms was found
moving southeast from Lake Huron and Georgian Bay. This activity is
moving southeast at 40 to 50 mph and will reach the Niagara Frontier
after 10:30 PM.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Buffalo, Cheektowaga, Niagara Falls, West Seneca, North Tonawanda,
Clarence, Lockport, Lackawanna, Batavia, Kenmore, Depew, Amherst,
Tonawanda, Lancaster, Hamburg, East Aurora, Medina, Albion,
Williamsville and Darien Lakes State Park.
This includes Interstate 90 between exits 57A and 48.
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 4273 7908 4280 7892 4284 7893 4293 7891
4299 7901 4306 7900 4308 7908 4314 7904
4327 7908 4331 7905 4340 7864 4342 7840
4341 7802 4267 7798 4255 7812 4252 7846
4254 7847 4252 7854 4249 7884 4260 7918
TIME...MOT...LOC 0102Z 320DEG 43KT 4399 7960
RSHSpecial weather statement, Jun 2, 10:53 PM EDT, 35 minutes before
Special Weather Statement National Weather Service Buffalo NY 1053 PM EDT Tue Jun 2 2020 NYZ002-003-011-013-030345- Livingston-Orleans-Genesee-Monroe- 1053 PM EDT Tue Jun 2 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LIVINGSTON... EASTERN ORLEANS...SOUTHERN MONROE AND EASTERN GENESEE COUNTIES... At 1053 PM EDT, a strong thunderstorm was located over Albion, moving southeast at 50 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Rochester, Chili, Brockport, Albion, Brighton, Henrietta, Le Roy, Spencerport, Avon, Byron, Caledonia, Scottsville, Churchville, Holley, Kent, Riga, Clarendon, Rush, York and Gaines. This includes the following highways... Interstate 390 between exits 11 and 12. Interstate 90 between exits 47 and 46. If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4280 7790 4322 7834 4336 7816 4303 7749 TIME...MOT...LOC 0253Z 307DEG 43KT 4326 7820 Reynolds
Local storm report, Jun 2, 11:17 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1117 PM EDT TUE JUN 02 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1109 PM TSTM WND DMG 1 ESE SOLDIERS PLACE 42.92N 78.86W
06/02/2020 ERIE NY NWS EMPLOYEE
SEVERAL MASSIVE TREES DOWN ON HORTON PLACE
&&
EVENT NUMBER BUF2000796
THOMASLocal storm report, Jun 2, 11:20 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1120 PM EDT TUE JUN 02 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM HAIL BUFFALO 42.89N 78.86W
06/02/2020 M1.00 INCH ERIE NY BROADCAST MEDIA
&&
EVENT NUMBER BUF2000797
ARThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 9:05 PM EDT | Special Weather Statement | BUF | Erie, Genesee, Niagara, Orleans, Wyoming | 55 min |
| Jun 2, 9:47 PM EDT | Special Marine Warning | BUF | 58 min | |
| Jun 2, 10:13 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Niagara | 62 min |
| Jun 2, 10:27 PM EDT | Special Marine Warning | BUF | 93 min | |
| Jun 2, 10:49 PM EDT | Severe Thunderstorm Warning | BUF | Erie | 56 min |
| Jun 2, 10:53 PM EDT | Special Weather Statement | BUF | Genesee | 52 min |
| Jun 2, 11:06 PM EDT | Severe Thunderstorm Warning | BUF | Genesee, Livingston, Monroe, Ontario, Orleans | 54 min |
| Jun 2, 11:40 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus, Erie, Wyoming | 65 min |
| Jun 2, 11:43 PM EDT | Special Marine Warning | BUF | 46 min | |
| Jun 3, 12:25 AM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus | 65 min |
| Jun 3, 5:43 AM EDT | Special Weather Statement | BUF | Chautauqua | 62 min |
| Jun 3, 6:17 AM EDT | Special Weather Statement | BUF | Erie, Niagara | 73 min |
| Jun 3, 6:26 AM EDT | Special Marine Warning | BUF | 34 min | |
| Jun 3, 6:39 AM EDT | Special Weather Statement | BUF | Erie | 36 min |
| Jun 3, 4:06 PM EDT | Special Weather Statement | BUF | Livingston, Wyoming | 24 min |
| Jun 3, 6:09 PM EDT | Special Marine Warning | BUF | 50 min | |
| Jun 3, 6:39 PM EDT | Special Marine Warning | BUF | 66 min | |
| Jun 3, 6:43 PM EDT | Special Weather Statement | BUF | Jefferson | 47 min |
| Jun 3, 7:01 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis | 44 min |
| Jun 3, 7:24 PM EDT | Special Weather Statement | BUF | Monroe | 36 min |
| Jun 3, 7:37 PM EDT | Severe Thunderstorm Warning | BUF | Monroe, Ontario | 53 min |
Nearby
Flash Flood Warnings in New York, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.